MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil through another manufacturer¿s microcatheter, the physician experienced strong resistance after advancing the coil about eighty centimeters from the hub of the microcatheter.Subsequently, the smart coil became stuck and was unable to advance further.Therefore, the smart coil was removed and the procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pet lock on the proximal end of the pusher assembly was intact.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly.The outer diameter (od) of the embolization coil was measured and found to be within specification.Evaluation of the returned device revealed that the smart coil was able to be advanced through a demonstration microcatheter and out of the distal tip without issue.The od of the embolization coil was measured and found to be within specification.Further evaluation of the smart coil revealed that the pusher assembly was kinked.This type of damage was likely incidental and may have occurred while packaging the device for return.The root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6393878
Report Number3005168196-2017-00323
Device Sequence Number10921368
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/18/2021
Device Catalogue Number400SMTSTD0830
Device Lot NumberF70705
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/09/2017
Supplement Report FDA Received Date04/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1